Iowa, 2014

Hail and Damaging Wind in Iowa, August 18, 2014

August 18, 2014 · NWS FSD · 4 events in 3 counties and zones

Thunderstorms produced large hail, up to golf ball size, and damaging winds at a few locations in northwest Iowa on the late afternoon of August 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, up to golf ball size, and damaging winds at a few locations in northwest Iowa on the late afternoon of August 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 2:37 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 2:37 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT MON AUG 18 2014

BEGINNING TO SEE SCATTERED CONVECTION DEVELOP OVER EASTERN NORTH
DAKOTA AND NORTHEASTERN SOUTH DAKOTA THIS AFTERNOON AS AN UPPER
LEVEL SHORTWAVE DROPS SOUTHEASTWARD THROUGH THE NORTHERN PLAINS.
EXPECTING SCATTERED CONVECTION TO DEVELOP ACROSS OUR EAST CENTRAL
SOUTH DAKOTA...SOUTHWESTERN MINNESOTA...AND PARTS OF THE
NORTHWESTERN IOWA ZONES THROUGH THE LATE AFTERNOON AND EARLY EVENING
AS THE SHORTWAVE TRACKS TO THE SOUTH AND EAST AND A SURFACE BOUNDARY
SWINGS ACROSS THE AREA. CANNOT RULE OUT A COUPLE OF SEVERE STORMS
WITH ML CAPE VALUES RUNNING AROUND 1500 TO 2000 J/KG AND EFFECTIVE
SHEAR AVERAGING CLOSE TO 20 TO 25 KTS...WITH THE HIGHER VALUES IN
THE SOUTH. CONVECTION SHOULD RAMP DOWN PRETTY QUICKLY IN THE EVENING
AS THE SHORTWAVE MOVES AWAY AND THE FRONT EXITS THE AREA...LEADING
TO CLEARING SKIES AND LOWERING DEWPOINTS. NOT OVERLY REFRESHING
HOWEVER WITH DEWPOINTS STILL HOVERING IN THE UPPER 50S TO AROUND 60.
LOWS WILL ONCE AGAIN BOTTOM OUT JUST EITHER SIDE OF 60 DEGREES.

TUESDAY LOOKS TO BE A DECENT DAY AS WEAK HIGH PRESSURE BUILDS INTO
THE REGION. IT WILL REMAIN DRY DURING THE DAY WITH HIGHS SITTING
RIGHT AROUND NORMAL FOR THIS TIME OF YEAR...IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 336 PM CDT MON AUG 18 2014

TUESDAY NIGHT IS MARKED BY UPPER RIDGING SQUARELY SITTING ON TOP OF
THE SIOUX FALLS FORECAST AREA...WITH A CLOSED UPPER LOW OVER THE
GREAT LAKES...AND UPPER TROUGHING TO OUR WEST. ALL OF THE VARIOUS
MODELS HAVE BACKED OFF SOME WITH THE PRECIP IN OUR SOUTHERN AND
WESTERN ZONES TUESDAY NIGHT. THEY ARE NOT SHOWING NEAR THE 850MB
WIND DEFORMATION THAT THEY WERE YESTERDAY...NOR IS THE WARM AIR
ADVECTION AND THETAE ADVECTION AS STRONG. IN ADDITION...THE PROFILES
ARE DRIER. BELIEVE WHAT IS HAPPENING IS THE MODELS YESTERDAY WERE
OVERDOING THE MOISTURE FIELDS...BRINGING A HIGH DEGREE OF LOW LEVEL
MOISTURE TOO FAR DEEP INTO THE UPPER RIDGE. WE WILL HAVE PLENTY OF
MID AND HIGH LEVEL CLOUDS IN OUR SOUTHERN AND WESTERN ZONES...AND
THUS CHANCE POPS ARE STILL WARRANTED ESPECIALLY IN OUR MO RIVER
VALLEY ZONES. BUT THE RAINFALL COULD HIT A BRICK WALL OF DRY AIR IS
IT TRIES TO OOZE NORTHEASTWARD. ON WEDNESDAY...THE ECMWF IS BY FAR
THE MOST BULLISH IN PAINTING QPF ACROSS OUR FORECAST AREA. BUT
REALLY OVERALL THIS MODEL HAS PERFORMED JUST AS POORLY AS THE REST
OF THEM IN TERMS OF TRYING TO FORECAST CONVECTION. THE OTHER
DETERMINISTIC MODELS HAVE VERY LITTLE IN THE WAY OF QPF. BUT THEY DO
SHOW DECENT WARM AIR ADVECTION ON WEDNESDAY...AND SHORT WAVE ENERGY
IS LIFTING NORTHEASTWARD ACROSS OUR FAR WESTERN AND NORTHERN ZONES.
AFTER LOOKING AT THE DEEPEST MOISTURE...KEPT CHANCE POPS GOING ALONG
THE SHORT WAVE IN OUR WEST AND NORTH...BUT ONLY SLIGHTS ELSEWHERE.
FOR TEMPERATURES...THE BIAS CORRECTED VALUES LOOKED TOO COOL ON
WEDNESDAY GIVEN THE 850MB TEMPERATURES...SO WENT WITH WARMER
CONSENSUS READINGS WHICH GIVE 80 TO 90 DEGREES FOR HIGHS. OF FURTHER
NOTE...WEDNESDAY WILL BE HUMID...WITH HEAT INDEX READINGS AVERAGING
MID 80S TO MID 90S IN THE AFTERNOON.

ON WEDNESDAY NIGHT...YET ANOTHER STRONGER SHORT WAVE IS FORECAST TO
LIFT UP THE SOUTHWEST FLOW ALOFT. THIS ONE HAS ORIGINS IN THE DENVER
TO CHEYENNE AREA WEDNESDAY MORNING. THIS WAVE IS ALSO ACCOMPANIED BY
A LOW LEVEL WIND SHIFT WHICH THE MODELS WERE ALSO SHOWING YESTERDAY.
SO THERE IS A FOCUS MECHANISM IN PLACE. STILL FEEL THAT LIKELY POPS
ARE CERTAINLY WARRANTED ALONG HIGHWAY 14...WITH STRONG CHANCE POPS
ELSEWHERE EXCEPT CLOSER TO SIOUX CITY WHERE THE WAVE ENERGY IS NOT
INFLUENCING MUCH. ONE CAN SEE ON THE MOISTURE PROFILES THAT THE
DEEPER MOISTURE IS CUTOFF MOSTLY ALONG AND NORTH OF A GREGORY
COUNTY...TO YANKTON...SPENCER IA LINE...WITH LESS MOISTURE TO DEAL
WITH FURTHER SOUTH. MORE IMPORTANTLY...THE TRACK OF THE WAVE LOOKS
TO BE ACROSS OUR WESTERN AND NORTHERN ZONES AGAIN...SIMILAR TO
WEDNESDAY DAY PERIOD. THURSDAY WILL FOLLOW WITH WHAT SHOULD BE A
WARM AND CONTINUED VERY HUMID DAY...BUT DRY CONCERNING PRECIP
CHANCES. DESPITE THE SURFACE WINDS BECOMING WEST AND NORTHWEST...
HUMIDITY VALUES WILL GIVE HEAT INDEX READINGS IN THE UPPER 80S TO
UPPER 90S.

IN THE EXTENDED...THE VARIOUS MEDIUM RANGE MODELS ARE FINALLY
SHOWING SOME SEMBLANCE OF AGREEMENT. ON FRIDAY AND SATURDAY...
UPPER RIDGING IS STRONG TO OUR SOUTHEAST...BUILDING NORTHWARD
THROUGH THE OHIO RIVER VALLEY. TO THE WEST...A STRONG UPPER TROUGH
MOVES ACROSS THE INTERMOUNTAIN WEST. THERE IS MODEL CONSENSUS OF A
STRONG SHORT WAVE MOVING EASTWARD IN FRONT OF THE PARENT UPPER
TROUGH TO THE WEST LATE FRIDAY AND FRIDAY NIGHT. THIS WAVE WILL HAVE
A SURFACE WIND SHIFT ASSOCIATED WITH IT SO CERTAINLY DECENT RAINFALL
CHANCES ARE ASSOCIATED WITH IT. IF THE WAVE COMES OUT AS STRONG AS
ADVERTISED...WOULD NOT BE SURPRISED TO SEE SOME SEVERE WEATHER
FRIDAY EVENING. HUMIDITY REIGNS ON FRIDAY AND SATURDAY...BUT FRIDAYS
HIGHS ARE PROBLEMATIC IN THAT IT ALL HINGES ON THE AMOUNT OF CLOUD
COVER. FOR NOW...DID NOT STRAY VERY FAR FROM CONSENSUS READINGS...
WITH COOLER TEMPERATURES ON SATURDAY AND DRIER AIR MOVING NORTHWEST
TO SOUTHEAST. STILL VERY HUMID IN NORTHWEST IA ON SATURDAY. THE REST
OF THE EXTENDED COULD STILL BE FAIRLY ACTIVE AS THE UPPER TROUGH
CONTINUES TO MOVE EASTWARD TOWARD THE NORTHERN PLAINS. IT WILL BE
COOLER ON SUNDAY AND MONDAY AS COOLER AIR FROM THE NORTH DRAINS DOWN
INTO THIS AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1203 PM CDT MON AUG 18 2014

ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP MAINLY
EAST OF INTERSTATE 29 THIS AFTERNOON...WITH TAF SITES MOST LIKELY
NOT AFFECTED. OTHERWISE...VFR CONDITIONS THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Aug 18, 4:04 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 AM CDT MON AUG 18 2014

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-191015-
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO
SEVERE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ039-040-054>056-
061-062-066-067-070-071-191015-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-PIPESTONE-ROCK-DIXON-
DAKOTA-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-
TURNER-LINCOLN SD-CLAY SD-UNION-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SMALL HAIL WILL BE POSSIBLE...ALTHOUGH SEVERE WEATHER IS
NOT ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SDZ038-050-052-053-057>060-063>065-068-069-191015-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
504 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
NIGHT...AND AGAIN THURSDAY NIGHT INTO THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Sioux Falls radar (KFSD), 51 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
August 18, 4:56 PM CST
Where
Lyon County, 3.09 mi ENE of Rock Rapids Muni Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
43.460, -96.120

Thunderstorm Wind, O'Brien

When
August 18, 5:32 PM CST
Where
O'Brien County, Hartley
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.180, -95.480

Thunderstorm winds caused minor tree damage.

Hail, O'Brien

When
August 18, 5:35 PM CST
Where
O'Brien County, 2.81 mi N of Sanborn
Measured
1.75 in hail
Reported by
Public
Coordinates
43.220, -95.660

Hail, Osceola

When
August 18, 5:42 PM CST
Where
Osceola County, 2.61 mi WNW of Melvin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.290, -95.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532645, 532646, 532647, 532648.